Communications in Mathematical Physics

, Volume 99, Issue 3, pp 319–345

The Hamiltonian structure of general relativistic perfect fluids

  • David Bao
  • Jerrold Marsden
  • Ronald Walton

DOI: 10.1007/BF01240351

Cite this article as:
Bao, D., Marsden, J. & Walton, R. Commun.Math. Phys. (1985) 99: 319. doi:10.1007/BF01240351


We show that the evolution equations for a perfect fluid coupled to general relativity in a general lapse and shift, are Hamiltonian relative to a certain Poisson structure. For the fluid variables, a Lie-Poisson structure associated to the dual of a semi-direct product Lie algebra is used, while the bracket for the gravitational variables has the usual canonical symplectic structure. The evolution is governed by a Hamiltonian which is equivalent to that obtained from a canonical analysis. The relationship of our Hamiltonian structure with other approaches in the literature, such as Clebsch potentials, Lagrangian to Eulerian transformations, and its use in clarifying linearization stability, are discussed.

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • David Bao
    • 1
    • 2
  • Jerrold Marsden
    • 3
  • Ronald Walton
    • 4
  1. 1.School of MathematicsThe Institute for Advanced StudyPrincetonUSA
  2. 2.Department of MathematicsUniversity of Houston-University ParkHoustonUSA
  3. 3.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  4. 4.Space Systems DivisionLockheed Missiles & Space Company, Inc.SunnyvaleUSA